MAUDE Adverse Event Report: STRYKER GMBH TWIST DRILL, DIAM.2.0X102MM, WL 50MM, AO-SHAFT; BIT, DRILL

STRYKER GMBH TWIST DRILL, DIAM.2.0X102MM, WL 50MM, AO-SHAFT; BIT, DRILL
Catalog Number 45-27010
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/01/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
A report was received from (b)(6); a sales rep was informed on (b)(6) 2019 that a variax 2 foot drill was broken during foot operation.The drill was broken so that the bit of the drill stayed for the patient.It took 5 minutes extra for the operation and to get the drill bit away from the patient and find a new drill.
 
Additional Manufacturer Narrative
The reported event could be confirmed.The device inspection revealed the following: the tip of the returned drill bit is completely broken off, just at the off last flute at the shaft.As the shaft of the drill bit appeared slightly deformed; it was decided to run a test using an ao drill, whereas the shaft was indeed turning slightly eccentric.This is usually a clear indication when the drill bit is used on an angle.Marks on the shaft indicate that too (damages from a drill guide).It should be noted that the remaining drill bit is in a poor condition.The broken surface indicates that high applied forces had been evident.Therefore, it has been determined that the root cause of the failure was caused due to too much mechanical force which was applied during drilling (as mentioned possible on an angle), which resulted in the tip breakage as indicated at the last flute (powerful dynamically overload during use).A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on investigation, the root cause was attributed to be user related.The failure was caused by too much applied mechanical force during drilling, possibly on to steep angle.If any further information is provided, the investigation report will be updated.
 
Event or Problem Description
A report was received from (b)(6) hospital; a sales rep was informed on 1.11.2019 that a variax 2 foot drill was broken during foot operation.The drill was broken so that the bit of the drill stayed for the patient.It took 5 minutes extra for the operation and to get the drill bit away from the patient and find a new drill.

Brand Name
TWIST DRILL, DIAM.2.0X102MM, WL 50MM, AO-SHAFT
Common Device Name
BIT, DRILL
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key9387545
Report Number0008031020-2019-01988
Device Sequence Number2242713
Product Code HTW
UDI-Device Identifier04546540645791
UDI-Public04546540645791
Combination Product (Y/N)N
Initial Reporter CountryFI
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 01/06/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number45-27010
Device Lot NumberAJ01/BB
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/22/2019
Initial Date Received by Manufacturer 11/01/2019
Supplement Date Received by Manufacturer12/10/2019
Initial Report FDA Received Date11/27/2019
Supplement Report FDA Received Date01/06/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1